Sample Type / Medical Specialty: Consult - History and Phy.
Sample Name: Cardiac Consultation - 3
Description: Patient with atrial fibrillation with slow ventricular response, partially due to medications.
(Medical Transcription Sample Report)
HISTORY OF PRESENT ILLNESS: The patient is known to me secondary to atrial fibrillation with slow ventricular response, partially due to medications, at least when I first saw him in the office on 01/11/06. He is now 77 years old. He is being seen on the Seventh Floor. The patient is in Room 7607. The patient has a history of recent adenocarcinoma of the duodenum that was found to be inoperable, since it engulfed the porta hepatis. The workup began with GI bleeding. He was seen in my office on 01/11/06 for preop evaluation due to leg edema. A nonocclusive DVT was diagnosed in the proximal left superficial femoral vein. Both legs were edematous, and bilateral venous insufficiency was also present. An echocardiogram demonstrated an ejection fraction of 50%. The patient was admitted to the hospital and treated with a Greenfield filter since anticoagulant was contraindicated. Additional information on the echocardiogram, where a grossly dilated left atrium, moderately severely dilated right atrium. The rhythm was, as stated before, atrial fibrillation with slow atrioventricular conduction and an intraventricular conduction delay on the monitor strip. There was mild to moderate tricuspid regurgitation, mild pulmonic insufficiency. The ejection fraction was considered low normal, since it was estimated 50 to 54%. The patient received blood while in the hospital due to anemia. The leg edema improved while lying down, suggesting that the significant element of venous insufficiency was indeed present. The patient, who was diabetic, received consultation by Dr. R. He was also a chronic hypertensive and was treated for that with ACE inhibitors. The atrial fibrillation was slow, and no digitalis or beta blockers were recommended at the same time. As a matter of fact, they were discontinued. Now, the patient denied any shortness of breath or chest pain throughout this hospitalization, and cardiac nuclear studies performed earlier demonstrated no reversible ischemia.
ALLERGIES: THE PATIENT HAS NO KNOWN DRUG ALLERGIES.
His diabetes was suspected to be complicated with neuropathy due to tingling in both feet. He received his immunizations with flu in 2005 but did not receive Pneumovax.
SOCIAL HISTORY: The patient is married. He had 1 child who died at the age of 26 months of unknown etiology. He quit smoking 6 years ago but dips (smokeless) tobacco.
FAMILY HISTORY: Mother had cancer, died at 70. Father died of unknown cause, and brother died of unknown cause.
FUNCTIONAL CAPACITY: The patient is wheelchair bound at the time of his initial hospitalization. He is currently walking in the corridor with assistance. Nocturia twice to 3 times per night.
REVIEW OF SYSTEMS:
OPHTHALMOLOGIC: Uses glasses.
ENT: Complains of occasional sinusitis.
CARDIOVASCULAR: Hypertension and atrial fibrillation.
GI: Colon bleeding. The patient believes he had ulcers.
MUSCULOSKELETAL: Complains of arthritis and gout.
INTEGUMENTARY: Edema of ankles and joints.
NEUROLOGICAL: Tingling as per above. Denies any psychiatric problems.
ENDOCRINE: Diabetes, NIDDM.
HEMATOLOGIC AND LYMPHATIC: The patient does not use any aspirin or anticoagulants and is not of anemia.
LABORATORY: Current EKG demonstrates atrial fibrillation with incomplete left bundle branch block pattern. Q waves are noticed in the inferior leads. Nonprogression of the R-wave from V1 to V4 with small R-waves in V5 and V6 are suggestive of an old anterior and inferior infarcts. Left ventilator hypertrophy and strain is suspected.
GENERAL: On exam, the patient is alert, oriented and cooperative. He is mildly pale. He is an elderly gentleman who is currently without diaphoresis, pallor, jaundice, plethora, or icterus.
VITAL SIGNS: Blood pressure is 159/69 with a respiratory rate of 20, pulse is 67 and irregularly irregular. Pulse oximetry is 100.
NECK: Without JVD, bruit, or thyromegaly. The neck is supple.
CHEST: Symmetric. There is no heave or retraction.
HEART: The heart sounds are irregular and no significant murmurs could be auscultated.
LUNGS: Clear to auscultation.
ABDOMEN: Exam was deferred.
LEGS: Without edema. Pulses: Dorsalis pedis pulse was palpated bilaterally.
MEDICATIONS: Current medications include enalapril, low dose enoxaparin, Fentanyl patches. He is no longer on fluconazole. He is on a sliding scale as per Dr. Holden. He is on lansoprazole (Prevacid), Toradol, piperacillin/tazobactam, hydralazine p.r.n., Zofran, Dilaudid, Benadryl, and Lopressor p.r.n.
ASSESSMENT AND PLAN: The patient is a very pleasant elderly gentleman with intractable/inoperable malignancy. His cardiac issues are chronic and most likely secondary to long term hypertension and diabetes. He has chronic atrial fibrillation. I do not envision a scenario whereby he will become a candidate for management of this arrhythmia beyond weight control. He is also not a candidate for anticoagulation, which is, in essence, a part and parcel of the weight control. Reason being is high likelihood for GI bleeding, especially given the diagnosis of invasive malignancy with involvement of multiple organs and lymph nodes. At this point, I agree with the notion of hospice care. If his atrioventricular conduction becomes excessive, occasional nondihydropyridine calcium channel blocker such as diltiazem or beta blockers would be appropriate; otherwise, I would keep him off those medications due to evidence of slow conduction in the presence of digitalis and beta blockers.
Keywords: consult - history and phy., slow ventricular response, ventricular response, gi bleeding, leg edema, venous insufficiency, ejection fraction, beta blockers, atrial fibrillation, atrial, cardiac, conduction, edema, ventricular, fibrillation,